Utah, 2014

Flash Flood in Utah, September 29, 2014

September 29, 2014 · NWS GJT · 1 event in 1 county or zone

Heavy rainfall produced by passing thunderstorms resulted in localized flash flooding in east central Utah during the afternoon hours of September 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy rainfall produced by passing thunderstorms resulted in localized flash flooding in east central Utah during the afternoon hours of September 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 29, 10:56 AM MST, 2 hours 49 minutes earlier.

Area forecast discussion, Sep 29, 10:56 AM MST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1156 AM MDT MON SEP 29 2014

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 249 AM MDT MON SEP 29 2014

CLOSED LOW REMAINS TO OUR WEST THIS MORNING AS WEAK PIECES OF
ENERGY MOVE ACROSS THE AREA CAUSING ISOLATED SHOWERS AND WEAK
STORMS TO FIRE. HOWEVER...RADAR IMAGERY SUGGESTING PRECIP WINDING
DOWN FOR NOW EXCEPT ALONG THE CONTINENTAL DIVIDE WHERE SOME
RETURNS ARE STILL SHOWING UP. SOME LIGHT SNOW POSSIBLE FOR THE
HIGHEST ELEVATIONS ALONG THE DIVIDE BUT DO NOT EXPECT ANY CONCERNS
FOR MTN PASSES OR THE LIKE. MODELS AGREE THE CLOSED LOW WILL SHIFT
TO THE NORTH AND EAST TODAY AS JET ENERGY CONTINUES TO ROUND THE
BASE OF THE CLOSED LOW. THIS ENERGY WILL LEND ITSELF TO ANOTHER
ROUND OF SHOWERS AND STORMS THIS AFTERNOON AND EVENING ESPECIALLY
SINCE THE COLD POOL ALOFT WILL BE MOVING OVERHEAD INCREASING
INSTABILITY. CONCERNS WILL BE SOME HAIL...GUSTY WINDS AND
OCCASIONAL HEAVY DOWNPOURS FROM ABOUT 3PM THROUGH 9PM. WILL NEED
TO KEEP AN EYE OUT FOR THOSE AREAS THAT HAVE ALREADY SEEN PLENTY
OF RAIN OVER THE LAST FEW DAYS FOR INCREASED FLOODING CONCERNS.

TONIGHT THE UPPER LOW LIFTS ONTO THE WY-NE PLAINS ENDING UPPER
SUPPORT. OROGRAPHIC SHOWERS WILL CONTINUE THROUGH THE NIGHT ACROSS
THE PARK/GORE/FLAT TOP/ELK MOUNTAIN RANGES IN MARGINALLY MOIST
WEST FLOW. TEMPERATURES TONIGHT WILL BE WELL BELOW AVERAGE AND WE
MAY SEE NEAR FREEZING IN THE COLORADO HIGH VALLEYS SUCH AS THE
ROARING FORK AND GUNNISON BASIN. WITH 700MB TEMPS NEAR ZERO
DEGREES LIGHT NORTHERN MOUNTAIN SNOW ACCUMULATIONS ARE POSSIBLE
ABOVE 10KFT. CRAIG/HAYDEN/STEAMBOAT ARE EXPECTED TO STAY ABOVE
NORMAL UNDER CLOUDS AND VIRGA/SHOWERS. RABBIT EARS...VAIL...
INDEPENDENCE PASSES MAY HAVE SLICK CONDITIONS TUESDAY MORNING.

FAST WEST FLOW ON TUESDAY WILL BRING A WEAK DISTURBANCE THAT WILL
KEEP SCATTERED SHOWERS AND STORMS GOING OVER THE NORTHERN HIGHER
TERRAIN. LIGHT SNOW IS POSSIBLE IN THE HIGHEST ELEVATIONS. SHOWER
AMOUNTS ARE EXPECTED TO BE LIGHT BUT STORMS MAY PRODUCE LOCALLY
STRONG WIND GUSTS. TEMPERATURES STAY BELOW AVERAGE.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 249 AM MDT MON SEP 29 2014

TUESDAY NIGHT AN OPEN TROUGH WORKS THROUGH THE GREAT BASIN THEN
SWEEPS THROUGH THIS FORECAST AREA WEDNESDAY AFTERNOON. THIS
TROUGH IS DEEPER IN THE 00Z RUNS. FRONTAL PASSAGE ON WEDNESDAY
LOOKS FAIRLY ROBUST WITH THE -20C COLD CORE PASSING WEDNESDAY
NIGHT. GUSTY WINDS WILL BE WIDESPREAD ALONG THE FRONT AND
AFTERNOON AND EVENING THUNDERSTORMS AGAIN THREATEN STRONG OUTFLOW
GUSTS. 700MB TEMPS DROP AS LOW AS -4C LATE WEDNESDAY NIGHT FOR
SNOW POTENTIALLY INTO THE HIGH COLORADO VALLEYS ESPECIALLY
STEAMBOAT AND VAIL. THERE IS SOME POTENTIAL FOR THE FIRST WINTER
HIGHLIGHTS OF THE SEASON.

ONCE THE FRONT AND TROUGH PASS THROUGH THURSDAY...A RATHER BROAD
AREA OF HIGH PRESSURE SETS UP OVER THE WRN US. WHILE THIS AREA
WILL MOVE AROUND SOME...THE INFLUENCE ON US REMAINS THE SAME. THAT
IS...NWLY FLOW WITH NO PRECIP EXPECTED. EXTENDED GUIDANCE ALSO
SHOWING A WARMING TREND INTO THE WEEKEND. FROM THURSDAY ON
THEN...A QUIET TIME EXPECTED.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1154 AM MDT MON SEP 29 2014

AN UPPER DISTURBANCE ALONG THE UT/AZ BORDER WILL SWING ACROSS SW CO
THIS AFTERNOON AS THE LARGER TROUGH OVER THE GREAT BASIN FINALLY
LIFTS OUT TO THE NORTHEAST. SHOWERS AND POSSIBLY A THUNDERSTORM WILL
IMPACT MOST TAF SITES BEFORE 03Z. MTNS WILL ALSO BE FREQUENTLY
OBSCURED. GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE FROM
THUNDERSTORMS. CONDITIONS WILL IMPROVE AFTER 03Z WITH PATCHY
VALLEY FOG POSSIBLE IF SKIES CLEAR SUFFICIENTLY. VFR CONDITIONS
GENERALLY EXPECTED 12Z-18Z TUE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

SHORT TERM...TGR/JOE
LONG TERM...JOE/TGR
AVIATION...JAD
Hazardous weather outlook, Sep 29, 4:50 AM MST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
550 AM MDT MON SEP 29 2014

COZ001>014-017>023-UTZ022>025-027>029-301200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
550 AM MDT MON SEP 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THE CLOSED LOW THAT HAS BROUGHT ALL THE RAIN OVER THE LAST FEW
DAYS WILL MOVE OVER THE FORECAST AREA TODAY AND AS IT DOES...IT
WILL PRODUCE SHOWERS AND THUNDERSTORMS. HAIL...HEAVY RAIN AND SOME
GUSTY WINDS ARE POSSIBLE THIS AFTERNOON AND EVENING. SOME LIGHT
SNOW ACCUMULATION IS ALSO POSSIBLE ABOVE 10,000 FEET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A WEAK DISTURBANCE WILL MOVE OVER THE REGION FROM THE NORTH
TUESDAY EVENING BRINGING SOME MINOR SNOW ACCUMULATIONS FOR AREAS
ALONG AND NORTH OF I-70. A SECOND...STRONGER DISTURBANCE WILL MOVE
THROUGH WEDNESDAY NIGHT INTO THURSDAY MORNING BRINGING
THUNDERSTORMS AND SHOWERS TO THE REGION WITH HIGHER ELEVATIONS
SEEING ACCUMULATING SNOW. AFTER THAT...NORTHWEST FLOW SETS UP AND
DRY WEATHER PERSISTS THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Sep 29, 12:17 PM MST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
117 PM MDT MON SEP 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 PM     TORNADO          10 NNW DELTA            38.88N 108.15W
09/29/2014                   DELTA              CO   PUBLIC

            FUNNEL CLOUD VISIBLE FOR 3 MINUTES TOUCHED THE GROUND
            FOR ABOUT ONE MINUTE. NO KNOWN DAMAGE.

&&

EVENT NUMBER GJT1401471

DC
Local storm report, Sep 29, 12:30 PM MST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
130 PM MDT MON SEP 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TSTM WND DMG     4 E PAGOSA SPRINGS      37.27N 106.95W
09/29/2014                   ARCHULETA          CO   EMERGENCY MNGR

            HUNDREDS OF TREES DOWN IN A FOREST AREA NEAR COUNTY
            ROAD 302 IN EASTERN ARCHULETA COUNTY. TIME IS
            APPROXIMATE.

&&

EVENT NUMBER GJT1401472

DC
Local storm report, Sep 29, 1:24 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
224 PM MDT MON SEP 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     FLOOD            MOAB                    38.57N 109.55W
09/29/2014                   GRAND              UT   DEPT OF HIGHWAYS

            MINOR STREET FLOODING IN MOAB AND PEA SIZED HAIL. WATER
            RUNNING THROUGH DOWNTOWN STREETS OVERTOPPING CURBS AND
            ONTO SIDEWALKS.

&&

EVENT NUMBER GJT1401473

DC

The radar

The Grand Junction radar (KGJX), 128 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Grand

When
September 29, 1:45 PM MST to 10:00 PM MST
Where
Grand County, 1.48 mi SSE of Moab to 2.49 mi S of Moab
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.560, -109.540

Flash flooding occurred along a 400 ft stretch of Highway 191 where nearly a foot of sand, rocks and debris were deposited on the roadway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2014Every state in 2014This day in weather historyWarnings in Utah, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 550826.